Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 310, NWS Kansas City, MO

October 20, 2019DeKalb County, Gentry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 20, 2019, 11:00 PM CDT for DeKalb County, Gentry County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2019, 11:00 PM CDT (04:00 UTC)
Expired
Oct 20, 2019, 11:30 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 134 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KEAX 210400
SVREAX
MOC063-075-210430-
/O.NEW.KEAX.SV.W.0310.191021T0400Z-191021T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1100 PM CDT Sun Oct 20 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gentry County in northwestern Missouri...
  Central DeKalb County in northwestern Missouri...

* Until 1130 PM CDT.

* At 1100 PM CDT, severe thunderstorms were located along a line
  extending from King City to near Clarksdale, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Maysville, Weatherby, Mcfall, Amity, Fairport and Ford City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 9422 4003 9421 3983 9421 3983 9451
      4015 9448 4021 9422
TIME...MOT...LOC 0400Z 238DEG 31KT 4007 9452 3987 9459 

HAIL...1.00IN
WIND...60MPH
 
$$

pp
2 follow-up statements
992 
WWUS53 KEAX 210418
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT Sun Oct 20 2019

MOC063-075-210430-
/O.CON.KEAX.SV.W.0310.000000T0000Z-191021T0430Z/
Gentry MO-DeKalb MO-
1118 PM CDT Sun Oct 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN GENTRY AND NORTHEASTERN DEKALB COUNTIES...

At 1118 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Albany to near Maysville, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mcfall, Ford City and Fairport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 9422 4003 9421 3997 9421 3996 9450
      4015 9448 4021 9422
TIME...MOT...LOC 0418Z 238DEG 31KT 4015 9436 3995 9443 

HAIL...1.00IN
WIND...60MPH
 
$$

PP
193 
WWUS53 KEAX 210420
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1120 PM CDT Sun Oct 20 2019

MOC063-075-210430-
/O.EXP.KEAX.SV.W.0310.000000T0000Z-191021T0430Z/
Gentry MO-DeKalb MO-
1120 PM CDT Sun Oct 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GENTRY AND
NORTHEASTERN DEKALB COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4004 9422 4003 9421 3997 9421 3996 9450
      4015 9448 4021 9422
TIME...MOT...LOC 0420Z 238DEG 31KT 4014 9437 3994 9444 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 6:19 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 20, 6:19 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
619 PM CDT Sun Oct 20 2019

.Discussion...
Issued at 209 PM CDT SUN OCT 20 2019

Forecast focus is for potential of strong to severe thunderstorms
tonight, and gusty winds on Monday.

For the rest of today clouds and winds will increase ahead of
deepening upper level trough to the west. Winds will stay in the 15-
30 mph range through sunset.

Cold front will move into the western counties and KC Metro area
this evening through about midnight expect showers and thunderstorms
to develop west of area this afternoon and move into far western
counties between 7 and 8 pm and affecting the KC Metro area between
roughly 8 pm and midnight and then heading east overnight and will
be east of the area by the early morning hours. Some thunderstorms
could be strong to severe due to decent mid level lapse rates, deep
layer shear of 50-60 knots and even some helicity due to low level
winds from southeast. However due to limited moisture with dewpoints
in mid to upper 50s and PW's near an inch and CAPE below 1000 most
storms will stay below severe limits. Any storms that do become
strong to severe could contain hail up to the size of quarters and
half dollars and wind gusts of 50-60 mph. The best chance for severe
storms will be south of the I-70 corridor where slightly better
instability will exist.

Monday and Tuesday strong westerly and northwesterly flow develops
behind front as pressure gradient and cold air advection mixes wind
to the surface. Gusts of 25-35 mph likely with gusts to 40 mph
possible in some areas, but do not expect advisory level winds.
Otherwise just a tad bit cooler Monday and Tuesday to start the work
week with highs in upper 50s to near 60 and lows in 40s.

Another deepening trough to the west on Thursday will bring
increasing chances of rain as a frontal system moves across the
area. Its shaping up to be a cool rainy day on Thursday with highs
in the 40s. Finally, Friday looks chilly with lows near freezing.
Still some uncertainty with the evolution of this system on Thursday
and Friday due to large model differences, stay tuned...

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 617 PM CDT SUN OCT 20 2019

The main threat for aviation tonight will be a line of showers and
thunderstorms that will push through the KS/MO border area between
3-6Z. This line does look to be continuous from north to south so
there will not be many breaks as it pushes through. There is a
lower end chance of some stronger winds as it pushes through, but
went with 25kts for now. Winds will shift from SE to W quickly as
the front passes and as we heat up tomorrow gust up to 30kts will
be possible until sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Barham
Hazardous weather outlook, Oct 20, 4:57 AM CDT, 18 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Sun Oct 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Sun Oct 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Dense fog this morning will reduced visibility to less than a
 quarter of a mile at times.

 This evening thunderstorms will develop over the area. Some of these
 storms may be strong with an isolated severe storm possible. The
 main threat will be for hail up to the size of a quarter.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Oct 20, 9:02 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 PM CDT Sun Oct 20 2019

KSZ025-102-210245-
Doniphan KS-Atchison KS-
902 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 945 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, or near Holton, moving northeast at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Denton, Farmington, Huron,
Leona and Arrington.

LAT...LON 3965 9556 3965 9534 3979 9534 3979 9533
      3961 9507 3958 9509 3958 9510 3942 9536
      3942 9557
TIME...MOT...LOC 0201Z 227DEG 40KT 3946 9561

PP
Special weather statement, Oct 20, 9:18 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT Sun Oct 20 2019

MOZ001-210300-
Atchison MO-
918 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peru, or 23 miles west of Tarkio, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Atchison County.

This includes Interstate 29 between mile markers 118 and 123.

LAT...LON 4058 9577 4058 9551 4046 9566 4047 9570
      4049 9568 4051 9569 4054 9565 4056 9567
      4056 9569 4052 9571 4052 9575 4053 9577
TIME...MOT...LOC 0217Z 213DEG 47KT 4049 9583

PP
Special weather statement, Oct 20, 9:38 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
938 PM CDT Sun Oct 20 2019

KSZ025-102-MOZ011-012-020-210315-
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Andrew MO-
938 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...CENTRAL ATCHISON...
NORTHWESTERN BUCHANAN...SOUTHEASTERN HOLT AND SOUTHWESTERN ANDREW
COUNTIES UNTIL 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denton, or 8 miles south of Highland, moving northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Highland, Troy, Country Club
Villa, Country Club, Horton, Oregon, Effingham, Amazonia, Lancaster,
Fillmore, Muscotah, Denton, Doniphan, Severance, Farmington and
Huron.

This includes the following highways...
 Interstate 29 between mile markers 51 and 72.
 Interstate 229 between mile markers 7 and 14.

LAT...LON 3966 9555 3965 9534 3983 9534 4007 9504
      3985 9474 3942 9537 3958 9557 3965 9557
TIME...MOT...LOC 0237Z 230DEG 34KT 3974 9526

PP
Special weather statement, Oct 20, 10:13 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1013 PM CDT Sun Oct 20 2019

KSZ025-102-MOZ011-012-020-028-210400-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-Holt MO-Andrew MO-
1013 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...EASTERN
ATCHISON...CENTRAL BUCHANAN...SOUTHEASTERN HOLT...NORTHWESTERN PLATTE
AND ANDREW COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Troy, Country Club
Villa, Country Club, Union Star, Amazonia, Rushville, Lancaster,
Fillmore, Lewis And Clark Village, Doniphan, De Kalb, Rosendale,
Cosby, Farmington and Rea.

This includes the following highways...
 Interstate 29 between mile markers 42 and 67.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 9536 4011 9492 4005 9460 3985 9460
      3942 9509 3942 9518
TIME...MOT...LOC 0313Z 230DEG 37KT 3968 9508

PP
Special weather statement, Oct 20, 10:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1033 PM CDT Sun Oct 20 2019

KSZ057-060-210415-
Miami KS-Linn KS-
1033 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI AND LINN COUNTIES UNTIL
1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Mound to near Osawatomie. Movement
was northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City,
Drexel, Linn Valley, Parker, Blue Mound, Prescott, Fontana, Chiles,
New Lancaster, Wagstaff and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9507 3858 9506 3874 9461 3804 9461
TIME...MOT...LOC 0333Z 229DEG 37KT 3802 9506 3854 9501

PP
Special weather statement, Oct 20, 10:36 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1036 PM CDT Sun Oct 20 2019

KSZ025-103-MOZ020-028-210415-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
1036 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHERN BUCHANAN AND PLATTE COUNTIES UNTIL
1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to near McLouth. Movement was
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Gower, Agency, Edgerton,
Dearborn, Camden Point, Ferrelview, Rushville, Easton, Tracy, Lewis
And Clark Village, Farley, De Kalb, Ridgely, Iatan, Fort Leavenworth
and Faucett.

This includes the following highways...
 Interstate 29 between mile markers 12 and 39.
 Interstate 435 between mile markers 27 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3959 9511 3969 9460 3929 9460 3927 9518
      3942 9518
TIME...MOT...LOC 0335Z 232DEG 36KT 3965 9500 3923 9522

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 8:36 PM CDTSpecial Weather StatementEAXAtchison39 min
Oct 20, 9:18 PM CDTSpecial Weather StatementEAXAtchison42 min
Oct 20, 10:13 PM CDTSpecial Weather StatementEAXAndrew47 min
Oct 20, 10:30 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Gentry45 min
Oct 20, 10:36 PM CDTSpecial Weather StatementEAXPlatte39 min
Oct 20, 11:12 PM CDTSpecial Weather StatementEAXCass48 min
Oct 21, 12:03 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Jackson, Ray42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.